opiodOpioids include prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone, hydrocodone, fentanyl, hydromorphone, and buprenorphine, as well as illicit drugs such as heroin.
Opioids work by binding to specific receptors in the brain, spinal cord, and gastrointestinal tract. In doing so, they diminish the body’s perception of pain. However, opioids can also have an impact on other systems of the body, such as altering mood, slowing breathing, and causing constipation. Opioid receptor binding causes the signs and symptoms of overdose as well as the euphoric effects or “high” with opioid use.
A variety of effects can occur after a person takes opioids, ranging from pleasure to nausea and vomiting, severe allergic reactions (anaphylaxis), and overdose, in which breathing and heartbeat slow or even stop.
Opioid overdose can be due to many factors. For example, overdose can occur when a patient deliberately misuses a prescription, uses an illicit opioid (such as heroin), or uses an opioid contaminated with other even more potent opioids (such as fentanyl).

Overdose can also occur when a patient takes an opioid as directed but the prescriber miscalculated the opioid dose, when an error was made by the dispensing pharmacist, or when the patient misunderstood the directions for use. It can also occur when opioids are taken with other medications—for example, prescribed medications such as benzodiazepines or other psychotropic medications that are used in the treatment of mental disorders—or with illicit drugs or alcohol that may have adverse interactions with opioids. At particular risk are individuals who use opioids and combine them with benzodiazepines, other sedative hypnotic agents, or alcohol, all of which cause respiratory depression.

An opioid overdose requires immediate attention. An essential first step is to get help from someone with medical expertise ASAP. Call 911 immediately if you or someone you know shows signs of an overdose. They are listed below.

Signs of overdose, a life-threatening emergency, include the following:

  • The face is extremely pale and/or clammy to the touch,
  • The body is limp,
  • Fingernails or lips have a purple or blue tone,
  • The person is vomiting or making gurgling sounds,
  • The person can’t be awakened from sleep or cannot speak,
  • Breathing is very slow or has stopped,
  • The heartbeat is very slow or stopped.

Signs of overmedication, which may progress to overdose, include:

  • Unusual sleepiness or drowsiness,
  • Mental confusion, slurred speech or intoxicated behavior,
  • Slow or shallow breathing,
  • Extremely small pinpoint pupils,
  • Slow heartbeat or low blood pressure,
  • Difficulty being awakened from sleep.

If any of these signs or symptoms are present, upon calling 911, all you have to say is,” Someone is unresponsive and not breathing.”

What is NALOXONE?

Naloxone is an antidote to opioid overdose. It is an opioid antagonist that is used to reverse the effects of opioids. Naloxone works by blocking opioid receptor sites. It is not effective in treating overdoses of benzodiazepines, barbiturates, clonidine, GHB, or ketamine. It is also not effective in treating overdoses of stimulants such as cocaine and amphetamines (including methamphetamine and MDMA). However, if opioids are taken in combination with other sedatives or stimulants, naloxone may be helpful.

Suspected fentanyl-involved overdoses should be treated with naloxone. However, because of the higher potency of fentanyl and fentanyl analogs compared to that of heroin, larger doses of naloxone may be required to reverse the opioid-induced respiratory depression from a fentanyl-involved overdose. Quicker oxygenation efforts and naloxone delivery may be warranted compared to heroin-only overdose.

Store naloxone in a safe and quickly accessible place at room temperature and protected from light. Keep all medicine in a safe place where children or pets cannot reach it.

HOW TO AVOID OPIOID OVERDOSE

1.Take medication only if it has been prescribed to you by your doctor. Make sure to tell your doctor about all medications you are taking.
2.Do not take more medication or take it more often than instructed.
3.Call your doctor if your pain gets worse.
4.Never mix pain medications with alcohol, sleeping pills, or any illicit substance.
5.Learn the signs of overdose and how to use naloxone[an antidote to overdose used to reverse the effects of opioids] to keep an overdose from becoming fatal.
6.Teach your family members and friends how to respond to an overdose.
7.Dispose of unused medication properly.

If you are concerned about your own use of opioids, don’t wait! Talk with the health care professionals who prescribed the medications for you. If you are concerned about family members or friends, urge them to talk to whoever prescribed their medications.

Effective treatment of an opioid use disorder can reduce the risk of overdose and help a person who is misusing or addicted to opioid medications attain a healthier life. Opioid use disorder is a chronic disease, much like heart disease. An evidence-based practice for treating opioid addiction is the use of Food and Drug Administration-approved medications, along with counseling and other supportive services.

These services are available at Substance Abuse and Mental Health Services Administration (SAMHSA)-certified and Drug Enforcement Administration-registered opioid treatment programs and from specialty substance use disorder treatment programs. In addition, physicians and other practitioners, including nurse practitioners and physician assistants who are trained to provide treatment for opioid addiction in office-based and other settings with medications such as buprenorphine/naloxone and naltrexone, may be available in your community.

If ” Someone is unresponsive and not breathing.”, call 911 immediately!

You may just save a life!

 

Advertisements

Published by JaDonnia B.

An education and counseling professional, I focus my expertise on diversity, inclusion and family engagement/empowerment Of particular importance is the partnership between parents and the community schools that serve their children. Highlighting strategies, tips and evidence-based best practices for family engagement, my aim is to alter mindsets, broaden perspectives, foster empathy, and build capacity. Offering 'food for thought' and inviting discussion, I also tell truths rarely explored. A holistic culturally-responsive approach to teaching, learning and engaging others begins with respect. I promote respect and fully integrating curricular diversity in formal learning settings! Collaboration with families is necessary, because parents hold the master key that unlocks doors to child health and wellness, academic achievement, and believe it or not, teacher excellence and stronger school communities.

Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: